Valproate Toxicity Medication

Updated: Dec 20, 2016
  • Author: Asim A Abbasi, MD, FAAP; Chief Editor: Asim Tarabar, MD  more...
  • Print
Medication

Medication Summary

Despite favorable reviews and good outcomes in case reports, it remains to be seen, prospectively, whether the use of L-carnitine in valproate (valproic acid [VPA]) toxicity has a positive impact on clinical outcome. Nevertheless, some groups advocate use when VPA levels exceed 450 mg/L, VPA-associated hepatotoxicity or encephalopathy occurs, or primary carnitine deficiency is present (particularly in the pediatric population). Recommendations regarding the optimal dosage, frequency, or route of administration are limited.

Next:

Antidotes

Class Summary

Antidotes are used in the emergency treatment of poisoning caused by drugs and chemicals.

Naloxone

Naloxone is a pure competitive opioid antagonist used for reversal of respiratory depression after opioid exposure. Its capacity for reversal in VPA exposure may be due to a nonspecific action or to reversal of the effect of an undetected opioid (coingestant).

Activated charcoal (Liqui-Char, Actidose-Aqua, Insta-Char)

Activated charcoal has a network of pores that absorbs 100-1000 mg of drug per 1 g of charcoal. It does not dissolve in water. For maximum effect, it should be administered within 0.5-1 hours of poison ingestion.

Levocarnitine (Carnitor, Carnitor SF)

Levocarnitine (L-carnitine) is an endogenous carboxylic acid involved in fatty-acid metabolism. VPA may interrupt fatty-acid metabolism, impairing mitochondrial function and ultimately urea metabolism, leading to hyperammonemia. Carnitine deficiency can result from dietary deficiency, inborn errors of metabolism, therapy with many anticonvulsants, and VPA toxicity. Carnitine deficiency may allow production of hepatotoxic VPA metabolites by increasing alternate routes of metabolism (gamma oxidation).

Levocarnitine effectively treats hyperammonemia associated with chronic VPA toxicity. It also improves outcome in patients with hepatotoxicity and coma associated with acute VPA ingestion. There is no consensus on the optimal dose, frequency, and route in VPA overdose. Supplementation appears to be well tolerated; few adverse reactions have been reported.

Previous